Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 169, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2009, 2:50 PM CDT for Kingsbury County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2009, 2:50 PM CDT (19:50 UTC)
- Expired
- Jul 14, 2009, 3:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:00 PM CDT | HAIL 1 | 4 Ene De Smet, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -436 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 141950 SVRFSD SDC077-142030- /O.NEW.KFSD.SV.W.0169.090714T1950Z-090714T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT TUE JUL 14 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 330 PM CDT * AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF DE SMET...OR 25 MILES EAST OF HURON...AND WAS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DE SMET AROUND 305 PM CDT... LAKE THOMPSON STATE RECREATION AREA AROUND 320 PM CDT... LAKE PRESTON AROUND 325 PM CDT... HETLAND...BADGER AROUND 330 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF ON OR NEAR LAKES HENRY...PRESTON OR WHITEWOOD...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. && LAT...LON 4454 9713 4428 9714 4429 9783 4447 9786 TIME...MOT...LOC 1947Z 265DEG 21KT 4439 9771 $$ WEISSER
1 follow-up statement
000 WWUS53 KFSD 142011 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 311 PM CDT TUE JUL 14 2009 SDC077-142030- /O.CON.KFSD.SV.W.0169.000000T0000Z-090714T2030Z/ KINGSBURY SD- 311 PM CDT TUE JUL 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTHEASTERN KINGSBURY COUNTY... AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE PRESTON...OR 29 MILES SOUTHWEST OF ESTELLINE...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HETLAND AROUND 325 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. && LAT...LON 4430 9754 4451 9742 4454 9713 4428 9714 TIME...MOT...LOC 2011Z 267DEG 26KT 4440 9742 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:35 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 14, 11:35 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT TUE JUL 14 2009 .DISCUSSION... STRATUS WHICH BECAME FAIRLY WIDESPREAD IN THE WAKE OF OVERNIGHT RAIN HAS BEGUN TO BREAK UP OVER SOUTHEAST PORTIONS OF THE AREA AS OF 16Z AND EXPECT THIS TREND TO CONTINUE TO THE NORTH THROUGH THE REMAINDER OF THE MORNING. HAVE TWEAKED SKY GRIDS TO CUT BACK...MOSTLY OVER NWRN IA...BUT WILL KEEP IN PARTLY SUNNY RANGE AHEAD OF COLD FRONT... WITH BETTER CLEARING BEHIND THE FRONT THROUGH THE AFTERNOON. SLY WINDS AHEAD OF THE FRONT A LITTLE STRONGER THAN FORECAST...SO HAVE BUMPED THOSE UP AS WELL. TEMPS PRETTY GOOD SO FAR THIS MORNING... THOUGH HAVE WARMED UP MORE QUICKLY ACROSS NWRN IA WHERE STRATUS NEVER FULLY DEVELOPED. WITH STRATUS NOW BREAKING UP AND ALLOWING FOR DECENT HEATING... THREAT FOR STORM DEVELOPMENT STILL LOOKS OK FOR THIS AFTERNOON. ONLY MINOR ADJUSTMENTS TO POP DISTRIBUTION OVER THE EASTERN CWA THIS AFTERNOON. MODERATE INSTABILITY WITH DECENT SHEAR ALONG/JUST AHEAD OF THE COLD FRONT FOR THIS AFTERNOON INDICATE POTENTIAL FOR SEVERE STORMS. ISOLATED TORNADOES STILL A THREAT WITH 40-50KTS SHEAR FAVORING SUPERCELL DEVELOPMENT...AND DEEP MOISTURE LEADING TO LOW LCL HEIGHTS. && .AVIATION... WIDESPREAD MVFR CIGS IN STRATUS SHOULD CONTINUE TO IMPROVE THROUGH 19Z HEATING HELPS TO SLOWLY ERODE SOLID STRATUS. HOWEVER...AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE OVER THE AREA. BRISK SSELY WINDS GUSTING AOA 25 KTS AHEAD OF CDFNT MOVG EWD ACROSS AREA FM 16Z THRU 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE STABLE AIR BEHIND CDFNT THIS AFTN. SCT TSTMS SHOULD DVLP AGAIN AHEAD OF CDFNT DURING THE AFTERNOON...MAINLY EAST OF I29 FM 18Z THRU 00Z. && .PREV DISCUSSION... SHORTWAVE PRESENTLY MOVING THROUGH CENTRAL SOUTH DAKOTA EARLY THIS MORNING...WITH SHOWERS AND THUNDERSTORMS OCCURRING IN AREAS MAINLY WEST OF THE INTERSTATE 29 CORRIDOR. THE ACTIVITY HAS BECOME INCREASINGLY LESS IMPRESSIVE OVER THE PAST COUPLE OF HOURS AS IT MOVES INTO A MORE STABLE ATMOSPHERE...DIMINISHING IN COVERAGE AND SHOWING LESS AND LESS LIGHTNING ACTIVITY. PRECIPITATION AREA HAS BEEN FOLLOWING THE RUC 500 TO 400 MB PV FIELD PRETTY CLOSELY...SO USED THIS TO TIME ITS EASTWARD PROGRESSION...PUTTING THE BULK OF IT INTO OUR SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA ZONES BY 12Z. MEANWHILE...CURRENT SURFACE ANALYSIS WOULD INDICATE THAT THE COLD FRONT WHICH IS EXPECTED TO PUSH ACROSS OUR AREA TODAY IS PRESENTLY LOCATED OVER THE FAR EASTERN PORTIONS OF MONTANA AN WYOMING. MODELS ARE FINALLY CONVERGING ON TIMING OF THE FRONT...AND WOULD SEE THE FEATURE ENTER OUR FAR WEST AROUND 18Z...REACHING OUR FAR EASTERN ZONES AROUND 03Z TONIGHT. THINKING IS THAT WE WILL SEE A GENERAL DECREASE IN SHOWER THUNDERSTORM ACTIVITY LATER THIS MORNING WITH THE DEPARTURE OF AFOREMENTIONED SHORTWAVE...THEN ACTIVITY WILL PICK UP AGAIN IN THE AFTERNOON OVER THE EASTERN HALF OF THE CWA WITH INCREASING LOW LEVEL CONVERGENCE/INCREASING THETA E ADVECTION OUT AHEAD OF THE FRONT. STILL APPEARS THAT THERE COULD BE SEVERE STORMS WITH ML CAPE VALUES AROUND 2000 J/KG AND 0 TO 6 KM BULK SHEAR OF 40 TO 50 KTS. AS FOR HIGH TEMPERATURES...KEPT WARMEST READINGS THROUGH THE JAMES RIVER VALLEY WHERE MIXING WILL BE BEST BEHIND THE FRONT...WITH LOWER READINGS IN THE EAST WHERE MORE CLOUDINESS/PRECIPITATION WILL RESIDE. HAVE LINGERING POPS IN OUR SOUTHEAST THIS EVENING AS FRONT DEPARTS OVER THAT AREA...OTHERWISE IT WILL BE A COOLER NIGHT WITH LOWERING DEWPOINTS AND LOWS IN THE UPPER 50S TO LOWER 60S. WEDNESDAY IS LOOKING TO BE A REALLY NICE DAY WITH HIGH PRESSURE BUILDING INTO THE REGION...AND HIGHS IN THE UPPER 70S TO LOWER 80S ACROSS THE AREA. COULD BE A LITTLE BREEZY WITH CONTINUING CAA...STEEP LOW LEVEL LAPSE RATES AND 850/925 MB WINDS OF 20KTS/30KTS RESPECTIVELY. THERE STILL LOOKS TO BE SOME POTENTIAL FOR SHOWERS/THUNDERSTORMS LATER ON WEDNESDAY NIGHT INTO EARLY THURSDAY IN OUR SOUTH AS A WEAK SHORTWAVE INTERACTS WITH A BOUNDARY LAYING ACROSS THE AREA AT THAT TIME. DID NOT GO TOO CRAZY WITH POPS AT THIS POINT...WITH THE NAM BEING MUCH MORE ROBUST WITH THIS FEATURE THAN OTHER MODELS...BUT WILL BE SOMETHING TO KEEP AN EYE ON. THURSDAY LOOKS TO BE THE COOLEST DAY OF THE WEEK AS LOW PRESSURE DROPPING INTO THE GREAT LAKES REGION PULLS COOLER AIR INTO THE NORTHERN PLAINS. 850 MB TEMPS ARE PROJECTED TO BE AROUND 10 DEGREES C IN OUR NORTHEAST ON THURSDAY AFTERNOON...YIELDING HIGHS IN THE LOWER TO MID 70S OVER THAT AREA...TO AROUND 80 IN OUR SOUTHWEST. WILL REMAIN DRY THROUGH THE DAY ON FRIDAY...WITH TEMPS REMAINING BELOW NORMAL UNDER A NORTHWESTERLY UPPER LEVEL FLOW. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT TUE JUL 14 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70 MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM... ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 33 min |
| Jul 13, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 29 min |
| Jul 14, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 41 min |
| Jul 14, 3:50 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 40 min |
| Jul 14, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 37 min |
| Jul 14, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.